In 2006, Beth H. (real name withheld) was in a car accident. Her hip was broken in the accident and she suffered neck and back injuries. After surgeries to repair the hip, Beth was sent to a pain clinic and was, at some point, put on a fentanyl patch for her pain. Beth's daughter, Sandra (real name withheld) says that in July 2009, the dose on Beth's fentanyl patch was changed, from 50 mg to 75 mg. On August 18, 2009, Beth died at her home. The cause of death was listed as a heart attack. Beth had just turned 50 on July 24, 2009.
"In March 2009, my mom got married," Sandra says. "She was the happiest she'd ever been. She was very stable and was doing awesome. So I don't know why the doctor increased her [fentanyl] dose. I don't remember her saying she was so hurt that she needed more medicine.
"She didn't really have heart problems before this. She had a heart murmur, but that shouldn't have caused her heart attack. After we found her at her home, her husband wondered if the pain patch had something to do with it. That's when I noticed that her dose had been increased.
READ MORE DURAGESIC FENTANYL PATCH LEGAL NEWS
"Also, about a week or two before she passed away, she called me and apologized to me, told me not to feel bad for decisions I'd made in my life. She told me she loved me—it was odd for her to call like that.
"I don't know for sure that the fentanyl had something to do with her death, but it's something her husband and I wonder about. I just feel the patch is very dangerous and people need to know how dangerous it is."